Alert archive / Wisconsin / Special Weather Statements in 2021
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at May 15, 2021, 6:52 PM CDT for Buffalo County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 6:52 PM CDT (23:52 UTC)
- Expired
- May 15, 2021, 7:15 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WWUS83 KARX 152352
SPSARX
Special Weather Statement
National Weather Service La Crosse WI
652 PM CDT Sat May 15 2021
MNZ079-WIZ032-160015-
Wabasha-Buffalo-
652 PM CDT Sat May 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND
NORTHWESTERN BUFFALO COUNTIES...
At 650 PM CDT, a strong thunderstorm was located near Wabasha, moving
southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Nelson, Minneiska, Pioneer Campground, Weaver, Highway 88 And County
O, Misha Mokwa, Rattlesnake Ridge, Lock And Dam 4, Dumfries, Herold,
Highways 37 And 35, Tell and Maple Springs.
If you are boating on the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4442 9212 4441 9211 4441 9208 4443 9208
4447 9206 4448 9206 4451 9205 4453 9200
4420 9169 4420 9204 4444 9222
TIME...MOT...LOC 2350Z 330DEG 20KT 4442 9206
$$
DASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at May 15, 6:10 PM CDT, 42 minutes earlier.
Area forecast discussion, May 15, 6:10 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 610 PM CDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday) Issued at 231 PM CDT Sat May 15 2021 A midlevel shortwave trough sits over the region with water vapor showing another ripple in the flow over northern MN poised to drop southeast through the area late this afternoon into early evening. Meanwhile satellite and observed winds reveal a weak wind shift boundary stretching from far northwest IA into central WI. Surface- based instability has been gradually building west of the Mississippi River where sunshine has been more prevalent today. Temperatures are climbing through the 60s to low 70s in our far west with dewpoints around 50. Isolated storms have been developing along the central MN/IA border within this area of ~500 J/kg MLCAPE, aided by weak convergence along the aforementioned boundary. Persistent low clouds across the eastern half of the forecast area have been keeping temperatures in the upper 50s to low 60s, though dewpoints here are also around 50. Expect an uptick in convection heading into mid to late afternoon as the upstream shortwave lends some support. With greatest instability (albeit limited) and decent wind shear (30-40 knots) coinciding over southeast MN and northeast IA through this evening, expect storm activity and potential for any stronger storms to generally be focused near and west of the Mississippi River. That has been the general trend shown in CAMs today, though there hasn't been great agreement with timing and placement of convection, and it is still a bit uncertain how far north storm initiation may extend. Isolated near-severe hail or gusty winds will be the main threats with any stronger storm. Areas east of the river aren't entirely out of the woods for showers and storms, but any activity would be be weaker and more isolated. Activity expected to fizzle out later this evening, with greater moisture in the low-levels looking to favor some fog or low stratus development late tonight. Have added some fog to the forecast tonight. Lows forecast to range from the mid 40s to lower 50s. Low clouds expected to linger through much of Sunday morning, diminishing a bit towards midday. If we manage to build any instability, there will again be potential for some afternoon showers and storms with that weak boundary still across our north and yet another weak mid-level shortwave. The HRRR is certainly on this bandwagon. Opted to add some slight chance PoPs to the forecast. Look for highs in the low to mid 70s, though a bit cooler if morning clouds are slower to diminish. .LONG TERM...(Sunday night through Saturday) Issued at 231 PM CDT Sat May 15 2021 Another shortwave looks to pass through the Midwest Sunday night into Monday, but most of the energy and better moisture transport looks south of the area. The bulk of the GEFS/EPS ensemble members would keep precipitation south of the area as well, but a small contingent of members and some of the deterministic guidance still suggest a few showers will be possible on the northern edge in northeast Iowa and southwest Wisconsin. For now, will keep small PoPs there. Farther north, drier easterly flow will tend to favor dry conditions. As an upper level ridge builds across the eastern CONUS Tuesday through the end of the week, the local area will be in southwest flow aloft with embedded shortwaves bringing occasional shower chances. Southerly flow will also help to draw up a plume of moisture from the Gulf for late week, with instability and thunderstorm chances also returning, mainly late Wednesday into the weekend. Temperature-wise, the week is looking mild, but just how mild remains in question. The NBM deterministic output continues to consistently track closer to its own 25th percentile, suggesting highs in the 70s to near 80. Taking a little closer look, the NBM generally appears to track more closely to raw model output, with bias-corrected output favoring the warmer side of things. Would think that the drier/better mixing at the start of the week would favor some temperature over-performance, though increasing moisture and rain chances lower confidence later in the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 610 PM CDT Sat May 15 2021 Mixed conditions around the area with MVFR ceilings mainly east of the Mississippi River with scattered convection and VFR conditions to the west, outside of the convection itself. Will have to keep monitoring convection next few hours until loss of heating squelches threat. Overnight conditions pose a challenge with much of the guidance suggesting fog and low clouds could redevelop. Right now fairly large dewpoint depressions make me leary of this outcome but stuck with persistence for this set and will continue to monitor conditions. Even if MVFR ceilings and visibilities do develop tonight, expecting a return to VFR later Sunday behind passing system. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Kurz LONG TERM...Lee AVIATION...Shea
Hazardous weather outlook, May 15, 3:36 AM CDT, 15 hours 16 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 336 AM CDT Sat May 15 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-161200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 336 AM CDT Sat May 15 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon and early evening. While organized severe weather is not anticipated, any stronger storms may produce hail or gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible Thursday and Friday. The probability for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, May 15, 5:17 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 4 W FAYETTE 42.84N 91.88W
05/15/2021 E1.75 INCH FAYETTE IA LAW ENFORCEMENT
&&
SHEASpecial weather statement, May 15, 5:17 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service La Crosse WI 517 PM CDT Sat May 15 2021 MNZ087-088-095-152245- Olmsted-Fillmore-Winona- 517 PM CDT Sat May 15 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WINONA... SOUTHEASTERN OLMSTED AND NORTH CENTRAL FILLMORE COUNTIES... At 517 PM CDT, a strong thunderstorm was located near St. Charles, or 17 miles north of Preston, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... St. Charles, Chatfield, Dover, Rushford Village, Saratoga, Pilot Mound, Arendahl, Troy, County Roads 9 And 10, County Roads 6 And 33, Old Barn Campground, Isinours, County Roads 137 And 136 and Highway 30 And County 74. This includes Interstate 90 in Minnesota between mile markers 225 and 239. LAT...LON 4393 9225 4403 9216 4385 9178 4370 9205 TIME...MOT...LOC 2217Z 309DEG 13KT 4392 9209 DAS
Local storm report, May 15, 5:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
523 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 SE EYOTA 43.96N 92.19W
05/15/2021 E0.25 INCH OLMSTED MN PUBLIC
&&
SHEALocal storm report, May 15, 5:51 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
551 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 1 E CHATFIELD 43.84N 92.17W
05/15/2021 E0.50 INCH FILLMORE MN LAW ENFORCEMENT
&&
SHEALocal storm report, May 15, 6:23 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
623 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 1 NW WHALAN 43.74N 91.94W
05/15/2021 U0.75 INCH FILLMORE MN PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&Special weather statement, May 15, 6:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
652 PM CDT Sat May 15 2021
MNZ079-WIZ032-160015-
Wabasha-Buffalo-
652 PM CDT Sat May 15 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASHA AND
NORTHWESTERN BUFFALO COUNTIES...
At 650 PM CDT, a strong thunderstorm was located near Wabasha, moving
southeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Buffalo, Buffalo City, Kellogg, Cochrane, West Newton,
Nelson, Minneiska, Pioneer Campground, Weaver, Highway 88 And County
O, Misha Mokwa, Rattlesnake Ridge, Lock And Dam 4, Dumfries, Herold,
Highways 37 And 35, Tell and Maple Springs.
If you are boating on the Mississippi River, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 4442 9212 4441 9211 4441 9208 4443 9208
4447 9206 4448 9206 4451 9205 4453 9200
4420 9169 4420 9204 4444 9222
TIME...MOT...LOC 2350Z 330DEG 20KT 4442 9206
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 6:58 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 47 min |
| May 15, 4:47 PM CDT | Special Weather Statement | ARX | Fayette | 28 min |
| May 15, 4:50 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 40 min |
| May 15, 4:17 PM CDT | Special Weather Statement | ARX | Wabasha | 28 min |
| May 15, 5:01 PM CDT | Special Weather Statement | ARX | Wabasha | 29 min |
| May 15, 5:17 PM CDT | Special Weather Statement | ARX | Fillmore | 28 min |
| May 15, 5:31 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Olmsted, Winona | 44 min |
Nearby
Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.